What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 22, 7:24 PM MST, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 22, 7:24 PM MST, 2 hours 13 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
824 PM MDT Tue Aug 22 2023
.UPDATE...
Scattered showers and thunderstorms were rolling across parts of
south central Montana this evening, bringing strong wind gusts
and brief heavy rain. Wind gust have generally been between 40 and
50 mph, with some gusts approaching 55 mph in spots. Sheridan had
visibility drop to around one mile briefly in heavy rainfall.
More showers and thunderstorms were over central Wyoming and
tracking north to northeast for a second round. Billings looks to
be on the western edge of round two later this evening. Updated
PoPs to account for current activity (pushed a little farther east
faster) and to brush in slightly higher PoPs overnight for the
second round of activity. TWH
&&
.DISCUSSION...
Tonight through Thursday night...
Still a few showers over far SE MT associated with a surface
boundary that will push E of the area this evening. Otherwise,
clouds were increasing from SW to NE from KBIL W on satellite
associated with jet and shortwave energy moving around the ridge
over the western zones. Mountain wave clouds were evident on
satellite imagery along the NE Bighorns. Showers and a few
thunderstorms were moving NE from SE ID and will reach the
mountains by late today. Precipitation will overspread most of the
area this evening as a strong wave and jet energy move NE through
the area. A cold front will also move E through the forecast area
tonight. HREF showed weak helicity tracks over the area and a
potential for strong winds with storms, given inverted-v
soundings from KBIL E. Decent shear will again be present across
the area for possible strong storms, with the highest CAPE, around
1000 j/kg, over the far E. PWAT's will be 1 to 1.25 inches, so
heavy rain is possible with the storms. The probability of a
wetting rain is only 10-20% in any one location because storms
will be moving fairly quickly. A drier WSW flow will be over the
area on Wednesday with chances for thunderstorms confined to over
and near the western mountains. It will be a few degrees cooler
than today.
An upper low will pass through S Canada just N of the MT border
Wed. night through Thursday. Cold front will move S into the area
Wed. night with a low chance of precipitation along parts of the
northern tier. Some smoke/haze will move E into the region late
Wed. night. Another front moves S through the area Thursday
night. Thursday and Thu. night will be mainly dry. Highs on Thu.
will be similar to readings on Wednesday. Arthur
Friday through Tuesday...
High pressure ridging will build over the forecast area Friday
into the weekend. At the same time, an upper low will be situated
off the west coast providing for a southwest flow aloft across the
forecast area. Some upper level energy will eject out of the low
and undercut the ridge Saturday and Sunday bringing a chance for
showers and thunderstorms especially on Saturday. The atmosphere
will continue to be moist with precipital waters over an inch so
heavy rain is possible with any thunderstorm. This pattern will
continue into Monday before the upper low off the Pacific
northwest coast begins to move inland on Tuesday. Although models
are not in total agreement when this low will move onshore. With
the exception of Friday which will have temperatures around normal
for this time of year, afternoon highs will be above normal with
upper 80s to middle 90s likely. Hooley
&&
.AVIATION...
Expect VFR conditions to prevail for the remainder of the night.
Scattered showers and thunderstorms will roll through locations
east of Billings this evening. Another round of weaker showers and
thunderstorms will swing through central and eastern zones late
this evening through the early overnight hours. Brief, heavy rain
(producing MVFR to IFR conditions) and wind gusts to 50 mph are
possible with the strongest activity. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 063/089 060/088 057/082 060/089 063/091 061/092 063/095
40/U 10/U 01/U 21/U 11/U 10/U 00/U
LVM 056/084 052/085 051/080 054/086 055/087 055/089 056/092
22/T 20/U 02/T 22/T 12/T 11/U 11/U
HDN 061/090 058/088 055/083 058/088 057/090 057/092 058/095
40/U 10/U 01/U 21/U 10/U 10/U 00/U
MLS 066/090 062/088 056/080 059/086 061/090 060/092 062/095
30/U 10/U 01/U 22/W 10/U 00/U 00/U
4BQ 066/091 063/090 059/081 060/084 060/090 060/090 061/094
40/U 10/U 11/U 32/W 10/U 10/U 00/U
BHK 065/089 060/088 053/077 053/079 055/087 057/087 057/090
30/U 00/U 11/U 22/W 10/U 00/U 00/U
SHR 061/088 056/086 055/080 056/084 056/085 057/087 057/091
40/U 00/U 13/T 32/T 11/U 11/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsIn the hours before
Special weather statement, Aug 22, 8:01 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Billings MT
901 PM MDT Tue Aug 22 2023
MTZ031-032-036-058-230330-
Southern Rosebud MT-Custer MT-Northern Rosebud MT-Powder River MT-
901 PM MDT Tue Aug 22 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CUSTER...NORTHERN
POWDER RIVER AND SOUTHERN ROSEBUD COUNTIES THROUGH 930 PM MDT...
At 859 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Ashland, or 29 miles southeast of Colstrip, moving
northeast at 35 mph.
HAZARD...Wind gusts of 40 to 50 mph, half inch hail and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rainfall will cause a quick and significant
drop in visibility, along with ponding of water on
roadways, making travel difficult.
Locations impacted include...
Volborg, Ashland, Olive, Sonnette, Brandenberg, Garland, and Northern
Cheyenne Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4529 10603 4547 10655 4578 10672 4619 10612
4564 10523 4519 10574
TIME...MOT...LOC 0259Z 219DEG 39KT 4559 10620
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TWHSpecial weather statement, Aug 22, 8:24 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Billings MT
924 PM MDT Tue Aug 22 2023
MTZ031-032-230400-
Custer MT-Northern Rosebud MT-
924 PM MDT Tue Aug 22 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CUSTER AND CENTRAL
ROSEBUD COUNTIES THROUGH 1000 PM MDT...
At 923 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Forsyth, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph, pea size hail, and brief heavy
rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rosebud, Hathaway, and Cartersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4614 10644 4629 10663 4664 10631 4631 10594
TIME...MOT...LOC 0323Z 227DEG 24KT 4629 10641
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ArendsSpecial weather statement, Aug 22, 8:33 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Billings MT
933 PM MDT Tue Aug 22 2023
MTZ031-032-036-230400-
Custer MT-Northern Rosebud MT-Powder River MT-
933 PM MDT Tue Aug 22 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CUSTER...
NORTHWESTERN POWDER RIVER AND CENTRAL ROSEBUD COUNTIES THROUGH 1000
PM MDT...
At 932 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles west of Volborg, or 32 miles northwest of
Broadus, moving northeast at 40 mph.
HAZARD...Wind gusts of 45 to 55 mph, half inch hail and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Strong winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rainfall will cause a quick and significant
drop in visibility, along with ponding of water on
roadways, making travel difficult.
Locations impacted include...
Volborg, Olive, Garland, Moon Creek Ranch, Twelve Mile Dam, and
Brandenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4537 10557 4564 10600 4585 10659 4613 10646
4633 10589 4622 10547 4580 10512
TIME...MOT...LOC 0332Z 219DEG 37KT 4580 10583
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TWHSpecial weather statement, Aug 22, 8:59 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Billings MT
959 PM MDT Tue Aug 22 2023
MTZ031-032-036-230430-
Custer MT-Northern Rosebud MT-Powder River MT-
959 PM MDT Tue Aug 22 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CUSTER...NORTH
CENTRAL POWDER RIVER AND CENTRAL ROSEBUD COUNTIES THROUGH 1030 PM
MDT...
At 958 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Volborg, or 25 miles south of Miles City, moving
northeast at 35 mph.
HAZARD...Wind gusts of 45 to 55 mph, pea size hail, heavy rainfall
and frequent lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Miles City, Volborg, Hathaway, Twelve Mile Dam, Garland, Moon Creek
Ranch, Strawberry Hill Recreation Area, and Matthews Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4559 10537 4580 10578 4598 10652 4618 10645
4652 10606 4653 10552 4587 10506
TIME...MOT...LOC 0358Z 216DEG 30KT 4604 10573
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
ArendsSpecial weather statement, Aug 22, 9:15 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Billings MT
1015 PM MDT Tue Aug 22 2023
MTZ032-230430-
Custer MT-
1015 PM MDT Tue Aug 22 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CUSTER COUNTY
THROUGH 1030 PM MDT...
At 1013 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Miles City, moving northeast at 55 mph.
HAZARD...Wind gusts of 45 to 55 mph, pea size hail, heavy rainfall,
and frequent lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mizpah, Locate, and Knowlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4683 10583 4683 10562 4675 10562 4674 10557
4666 10558 4666 10550 4660 10549 4660 10545
4657 10544 4657 10524 4654 10524 4654 10499
4657 10498 4657 10493 4599 10515 4653 10552
4652 10606 4686 10606 4686 10583
TIME...MOT...LOC 0413Z 216DEG 49KT 4656 10565
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
ArendsSpecial weather statement, Aug 22, 9:30 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Billings MT
1030 PM MDT Tue Aug 22 2023
MTZ032-033-230515-
Custer MT-Fallon MT-
1030 PM MDT Tue Aug 22 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FALLON AND CENTRAL
CUSTER COUNTIES THROUGH 1115 PM MDT...
At 1029 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Miles City, moving northeast at 55 mph.
HAZARD...Wind gusts of 45 to 55 mph, half inch hail, heavy rainfall
and frequent lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ismay, Locate, Westmore, Strawberry Hill Recreation Area, Matthews
Recreation Area, Mizpah, and Knowlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4683 10562 4666 10558 4666 10550 4657 10544
4657 10524 4654 10524 4654 10499 4657 10498
4657 10486 4661 10485 4661 10473 4666 10473
4666 10461 4668 10460 4667 10439 4600 10514
4601 10539 4643 10576 4655 10596 4686 10602
TIME...MOT...LOC 0429Z 214DEG 47KT 4657 10555
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
Arends